Iowa, 2011Tornadoes and Hail in Iowa, March 22, 2011
March 22, 2011 · NWS OAX · 9 events in 4 counties and zones
A strong upper level trough and associated cold front pushed across the region during the afternoon and evening of March 22. The upper level system caused low pressure to deepen over eastern Nebraska/northeast Kansas with a warm front extending northeast from the low into east central Nebraska and southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough and associated cold front pushed across the region during the afternoon and evening of March 22. The upper level system caused low pressure to deepen over eastern Nebraska/northeast Kansas with a warm front extending northeast from the low into east central Nebraska and southwest Iowa. By mid afternoon, ahead of the cold front and south of the warm front, temperatures climbed into the upper 70s to lower 80s and dew point temperatures reached the upper 50s. The instability and shear near the low and warm front created a favorable environment for supercell development, a few of which produced damaging hail and at least 3 tornadoes in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 22, 3:11 PM CST, 29 minutes earlier.
Area forecast discussion, Mar 22, 3:11 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
411 PM CDT TUE MAR 22 2011
.SHORT TERM...TONIGHT THROUGH FRIDAY.
OBVIOUS NEAR TERM CONCERN IS SVR POTENTIAL THIS EVENING. CELLS
CURRENTLY OVER SC NEB TAKING ADVANTAGE OF WEAK CAP IN PLACE. HOWEVER
18Z KOMA/KTOP SOUNDINGS SHOWED A TIGHT LID...BUT LATEST RUC
ADVERTISING CAP OVER CWA SHOULD WEAKEN SHORTLY. RUC CONTINUES TO
FOCUS BEST COMPOSITE PARAMETERS MUCAPE/EFF SHEAR ACCOMPANYING
ANTICIPATED FROPA EARLY THIS EVENING. UNTIL THEN A FEW SVR CELLS WILL
PROBABLY POP UP OVER OUR NEB CWA. CURRENT OBS PLACE COLD FRONT FROM
ABOUT KSUX TO ABOUT KHJH...AND TIME SERIES INDICATE FRONT SHOULD
CLEAR THE CWA ABOUT 01Z-02Z TIME FRAME. AT THIS POINT STILL THINK OUR
IA CWA WILL BE A BEST RISK TO SEE SVR ACTIVITY EARLY IN THE EVENING
WITH MODELS INDICATING ENVIRONMENT ABLE TO SUPPORT TORS. ON WED...
UPPER TROF SHIFTS EAST AND ALLOWS A RE-REINFORCING SHOT OF CAA TO
SLIDE SWD INTO THE CNTRL PLAINS. APPEARS THAT FORCING IS RATHER WEAK.
LACK OF UPPER LVL QVECT CONVG AND RELATIVELY WEAK OMEGA SUGGESTING
CAA PRETTY MUCH OVERCOMING AND POTENTIAL LIFT VIA DPVA. THUS HAVE
DECIDED TO LAY ONLY SMALL TOKEN POPS ALONG THERMAL GRADIENT SETTING
UP ALONG THE NEB/SD BORDER DURING THE MORNING...THEN RAIN IN THE
AFTN. IMPULSES PUSHING THRU THURSDAY NIGHT/FRIDAY WILL AGAIN BRING
SHOT FOR RA/SN MIX NRN CWA AND RA SOUTH.
DEE
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
A RETURN TO COLDER TEMPERATURES IS INDICATED IN THE EXTENDED PERIOD
WITH A MIX OF RAIN AND SNOW POSSIBLE FOR SATURDAY AND AGAIN SUNDAY
NIGHT INTO MONDAY OR TUESDAY DEPENDING ON THE CHOICE OF MODEL.
00Z ECMWF MUCH STRONGER AND A BIT SLOWER WITH ITS UPPER WAVES AND
MORNING GUIDANCE FROM HPC TENDS TO FOLLOW THIS SOLUTION. THE ECMWF
ALSO WANTS TO HANG ON TO THE COLDER TEMPERATURES ON TUESDAY DUE TO
ITS STRONGER WAVE IDEA COMPARED TO 12Z GFS.
&&
.AVIATION...
18Z TAFS
SFC LOW PRESSURE MOVING ACROSS THE REGION WILL CREATE VARIABLE
CONDITIONS ACROSS THE TAF SITES MAINLY EARLY IN THE PERIOD THROUGH
THE EVENING HOURS. SCATTERED THUNDERSTORMS ARE POSSIBLE AT ALL 3
SITES HOWEVER ONLY MENTIONED A TEMPO -TSRA CHANCE AT KOMA WHERE
CONFIDENCE IS HIGHER AND LEFT MENTION OUT OF BOTH KOFK AND KLNK. A
COLD FRONT WILL QUICKLY PUSH THRU THE TAF SITES THIS EVENING TURNING
SFC WINDS TO THE NORTHWEST AND FAIRLY GUSTY FOR A BIT. KOFK MAY GO
DOWN TO MVFR BRIEFLY FOR BOTH LOW CLOUDS AND VISIBILITY BUT NOT
EXPECTING THAT TO LAST LONG INTO THE MORNING HOURS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Mar 22, 10:49 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1149 AM CDT TUE MAR 22 2011
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1149 AM CDT TUE MAR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
NORTHEAST KANSAS AND SOUTHEAST NEBRASKA AND QUICKLY MOVE EAST
TOWARD SOUTHWEST IOWA BY EARLY EVENING. THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.
IN ADDITION...A LINE OF STORMS IS EXPECTED TO DEVELOP ALONG A COLD FRONT
THAT WILL EXTEND FROM SOUTHEAST SOUTH DAKOTA INTO SOUTH CENTRAL
NEBRASKA THIS AFTERNOON. THE STORMS ARE EXPECTED TO MOVE EAST
SOUTHEAST ALONG THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THESE
STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY IN EXTREME EASTERN NEBRASKA AND ACROSS
SOUTHWEST IOWA.
EXTREME FIRE DANGER IS FORECAST ACROSS SOUTHEAST NEBRASKA TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF A MIX OF PRECIPITATION ACROSS THE OUTLOOK
AREA THURSDAY NIGHT. THE PRECIPITATION MAY STAY AS ALL SNOW IN
NORTHEAST NEBRASKA AND PARTS OF WEST CENTRAL IOWA. A RAIN...SNOW
MIX WILL AGAIN BE POSSIBLE ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EARLY THIS EVENING.
KERN
In the hours before
Special weather statement, Mar 22, 1:56 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
256 PM CDT TUE MAR 22 2011
NEZ018-032-033-222030-
CUMING NE-STANTON NE-WAYNE NE-
256 PM CDT TUE MAR 22 2011
...SPECIAL WEATHER STATEMENT FOR EASTERN STANTON...EASTERN WAYNE AND
NORTHWESTERN CUMING COUNTIES UNTIL 330 PM CDT...
AT 251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CLARKSON...OR 22 MILES SOUTHEAST OF
NORFOLK...MOVING NORTH AT 60 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PILGER...
WAYNE...
8 MILES SOUTH OF WAYNE...
MAYES
Local storm report, Mar 22, 2:33 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
333 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 1 E WAYNE 42.24N 97.00W
03/22/2011 M0.75 INCH WAYNE NE TRAINED SPOTTER
MOSTLY PEA-SIZE...A FEW UP TO DIME SIZE.
&&
CHERMOKLocal storm report, Mar 22, 2:39 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
339 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL WAYNE 42.24N 97.02W
03/22/2011 M1.00 INCH WAYNE NE TRAINED SPOTTER
HAIL UP TO QUARTER SIZE REPORTED IN WAYNE TO 1 MILE EAST
OF TOWN...HAIL WAS FROM 332 TO 338 PM.
&&
CHERMOKLocal storm report, Mar 22, 3:17 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
417 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL VALLEY 41.31N 96.35W
03/22/2011 M1.50 INCH DOUGLAS NE OFFICIAL NWS OBS
GROUND ALMOST COMPLETELY COVERED WITH HAIL CLOSE TO PING
PONG BALL SIZE. THE HAIL LASTED FOR AROUND 5 MINUTES.
&&
CHERMOKLocal storm report, Mar 22, 3:31 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
431 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL PENDER 42.11N 96.71W
03/22/2011 M1.75 INCH THURSTON NE EMERGENCY MNGR
&&
CHERMOKLocal storm report, Mar 22, 3:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
433 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL BENNINGTON 41.37N 96.16W
03/22/2011 E1.75 INCH DOUGLAS NE TRAINED SPOTTER
192ND AND BENNINGTON RD
&&
DEEEvent by event
6 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Mills
- When
- March 22, 3:40 PM CST
- Where
- Mills County, 2.95 mi SSW of Emerson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.980, -95.420
Thunderstorm wind gusts were estimated at 60 mph by a NWS employee along with nickel-size hail.
Hail, Mills
- When
- March 22, 3:40 PM CST
- Where
- Mills County, 3 mi SSW of Emerson
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.980, -95.422
Nickel-size hail was accompanied by thunderstorm wind gusts estimated at 60 mph near Emerson.
Hail, Montgomery
- When
- March 22, 3:56 PM CST to 4:04 PM CST
- Where
- Montgomery County, 0.87 mi SE of Red Oak to 1.42 mi N of Red Oak
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.010, -95.220
Hail up to golf ball-size was reported in and near Red Oak.
Tornado, Harrison
- When
- March 22, 4:00 PM CST to 4:19 PM CST
- Where
- Harrison County, 1.47 mi NNE of Euclid to 3.25 mi S of Woodbine Muni Arpt
- Rating
- EF1
- Path length
- 11.67 mi
- Path width
- 100 yd
- Injuries
- 2 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 41.570, -95.842
A NWS storm survey assessment team confirmed a tornado tracked around 12 miles starting from a few miles east of Missouri Valley to around 5 miles southeast of Woodbine, Iowa. The tornado destroyed at least 1 mobile home, which caused minor injuries to 2 occupants, and caused outbuilding, home and vehicle damage along it path which reached around 100 yards wide at its widest. The strongest damage was estimated at EF1.
Hail, Harrison
- When
- March 22, 4:03 PM CST
- Where
- Harrison County, 1.03 mi E of Missouri Vly
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -95.880
From the supercell thundestorm that produced a tornado near this area.
Hail, Harrison
- When
- March 22, 4:04 PM CST
- Where
- Harrison County, 2.68 mi ENE of Euclid
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.560, -95.800
From the same supercell that produced a tornado near the area.
Hail, Harrison
- When
- March 22, 4:05 PM CST to 4:10 PM CST
- Where
- Harrison County, Logan
- Measured
- 1.75 in hail
- Reported by
- Newspaper
- Coordinates
- 41.650, -95.800
Hail up to golf ball-size fell in the Logan area associated with the same supercell thunderstorm that produced a tornado near the area. The hail caused significant vehicle and roof and siding damage in and around town.
Hail, Harrison
- When
- March 22, 4:20 PM CST
- Where
- Harrison County, 0.86 mi NE of Woodbine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.740, -95.710
Tornado, Shelby
- When
- March 22, 4:47 PM CST to 4:50 PM CST
- Where
- Shelby County, 3 mi SW of Defiance to 2.01 mi SW of Defiance
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 40 yd
- Reported by
- Storm Chaser
- Coordinates
- 41.799, -95.391
A storm chaser caught a rope tornado on video southwest of Defiance. The narrow and weak tornado apparently caused no damage as it remained in an open field and was from the same supercell that spawned a larger tornado to the southwest in Harrison county a little earlier.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, March 22, 2011$1.3 million · EF2 · 64 events
- Flash Flood and Debris Flows in California, March 22 to 27, 2011$32 million · 52 kt wind · 20 events
- Winter Weather in Wisconsin, March 22, 20111 death · $2,000 · 1 event
- Tornado and Hail in Nebraska, March 22, 2011$1.4 million · EF1 · 12 events
- Winter Storm in Wisconsin, March 22 to 23, 2011$3.0 million · 7 events
- Winter Storm and Lightning Strike in Wisconsin, March 22 to 23, 2011$566,000 · 19 events
- Wildfire in Kansas, March 22, 2011$1.0 million · 1 event
- Wildfire in Missouri, March 22 to 23, 2011$510,000 · 5 events
- Wildfire in Oklahoma, March 22, 2011$250,000 · 1 event
- Winter Storm and Heavy Snow in Michigan, March 22 to 23, 2011$80,000 · 11 events
- Blizzard and Winter Storm in North Dakota, March 22 to 23, 201146 events
- Hail and Damaging Winds in Kentucky, March 22 to 23, 2011$11,000 · 2.5 in hail · 43 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280420, 280421, 280413, 280419, 280415, 280416, 284616, 280418, 288617.